By Lora, Post-SSRI Sexual Dysfunction (PSSD), Italy, November 28, 2020
My name is Lora; the story I tell begins in 2013, when I was 25 years old and, suffering from a severe depression caused by my sense of loneliness, dysmorphophobia and social anxiety, I was prescribed a very common antidepressant of the SSRI class.
From the very first weeks of taking it I noticed very well that "down there" everything had calmed down: my sexuality, which had always been very lively, became completely silent. I noticed it well even without having a relationship; to tell the truth, I had never had one, even though it was my greatest desire, that of living intimacy and passion with a boy. I noticed it well because I was used to masturbate frequently, practically since the early years of my puberty, a habit that disappeared completely when I started the antidepressant. I didn't even want to think about it anymore. I knew that they were side effects of citalopram.
Before taking it, I had already inquired a little bit on the internet, finding that some sexual difficulties such as "a decreased libido and difficulty in reaching orgasm affected about 1 in 10 people taking SSRI or SNRI antidepressants" and were reversible effects after discontinuation. It didn't seem too worrying, and in a few weeks the antidepressant did for me what it should have done: I recovered from depression, I felt less uncomfortable, so much so that I started to make some friends, to have new experiences with them, to work.
So I continued the therapy for 10 months, during which time I didn't touch myself and I didn't have a single orgasm. Towards the end of that period, however, I met a boy with whom I had the first contacts and sexual experiences. I still remember the night when, on the way home, I was happy because for so long I had thought that my shyness would never allow it and it had just happened. I had explained to that guy that I was suffering from side effects that made my genitals unresponsive, but that I was happy anyway to have those experiences and I would have started to reduce the drug to get it off completely, so that I would finally have sex with my full sexuality. And so I did, agreeing with the psychiatrist.
It was only 10 drops, which I climbed in about two weeks. As the drops diminished and things didn't change at all, my first worries appeared. But I waited until the last drop had been removed before I became frightened. I searched on the internet: "how long after the suspension of citalopram does libido return?" There was talk of only a few days at most. My psychiatrist said that with just a few drops, any sexual side effects would already be gone.
Well, it wasn't like that for me. I tried to masturbate in front of pornographic videos as it had always been easy to do: no genital arousal response, no pleasure in touch and stimulation. With this evidence on my skin, I couldn't accept the psychiatrist's response, and I researched further on the internet, until I found that some people reported persistent sexual dysfunction after discontinuation of SSRIs or SNRIs, Post-SSRI Sexual Dysfunction (PSSD) that "can last for years or be permanent". On the "PSSD sufferers" forums, however, there were many testimonies from people who complained about the same problem year after year, with no noticeable improvement or recovery.
I took the literature articles to my psychiatrist, after he replied to my alarmed words that it was absolutely not possible and that I could find everything on the internet, even people "abducted by aliens". He read those articles and admitted that he was not aware of them and that "it was interesting". He consulted with his colleagues and none of them knew about it. There were case reports of persistent genital anaesthesia after suspension of SSRIs since 2006, and in 2014 none of them knew about the syndrome that can affect apparently a small minority of consumers.
There was no uglier trauma in my life than losing the sexuality that had grown up with me, that had always shaped my dreams and with which I thought I would grow up. This not only condemned me to live with what I consider a gruesome mutilation, it not only gave me further and worse psychic suffering, it deprived me of my passion, my eroticism and forced me to give up my deepest desires and meanings.
In my case, and for this reason I should consider myself "lucky", romantic emotions and sexual desire have not been completely erased: it may seem strange but, although my clitoris has been "out of service" for over 7 years, and I do not feel sexual arousal and genital pleasure, I am still mentally inclined to all this and I get a bit of satisfaction at least mentally from sexual intercourse. The autoeroticism that used to keep me company and was compforting even in the darkest periods, has become almost impossible and senseless: I would like to feel the natural sensations I remember and sometimes I still manage to get an orgasm, but it is mechanical and without a pleasure worthy of the name, and I reach it after a "forced" stimulation. It is not worth it.
I was saying that I might consider myself lucky in some ways because, being part of a wider community of people suffering from PSSD and Post-SSRI syndrome, I know very well that not a few of them have, along with the symptoms I have, also symptoms of anhedonia and severe emotional numbness, which also includes a total disappearance of sexual desire. PSSD has broken the relationships of several people I know and pushed several people to suicide.
In 2014 it was the first time I tried to end my life; I promised myself that "I would never accept to live with such a condition". The years have passed, and I am living with it. I am sadly accepting it. I am keeping up with the recognition, the research and I hope that a valid cure for us will come up "in time". I try to be useful and do my part in this; it could become a sort of new meaning in my life.
In 2019, the European Medicines Agency collected case reports, reviews and spontaneous reports on PSSD and then asked pharmaceutical companies to update the indications of SSRI and SNRI drugs with the (in my opinion, a bit evasive) warning that "in some cases sexual dysfunction persists after treatment is discontinued".
This happened thanks to those, patients and specialists, who did not stand still and did not remain silent. It is a step forward so that those who prescribe and those who take these drugs can make (albeit still with enormous limitations, since the reactions are subjective and unpredictable) a better balance on the pros and cons in their case.
If you suffer from this, do not stay hidden. I would like to thank the specialists who are working with scientific interest and courage and heart on this issue. Let us help them to help us.